Georgia, 2019

Flash Flood and Damaging Winds in Georgia, June 18, 2019

June 18, 2019 · NWS FFC · 5 events in 5 counties and zones

A strong upper-level low lifting northeast out of the lower Mississippi Valley generated widespread thunderstorms across north and central Georgia. A moderate unstable air mass over the region resulted in isolated severe thunderstorms with damaging thunderstorm wind gusts, and periods of heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong upper-level low lifting northeast out of the lower Mississippi Valley generated widespread thunderstorms across north and central Georgia. A moderate unstable air mass over the region resulted in isolated severe thunderstorms with damaging thunderstorm wind gusts, and periods of heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 18, 2:38 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 18, 2:38 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
338 PM EDT Tue Jun 18 2019

.SHORT TERM /Tonight through Wednesday Night/...
Current radar loop shows showers and thunderstorms moving NE
across the area this afternoon. We just issued our first severe
thunderstorm warning and with the way things are progressing this
will mostly likely not be the last one today. The current
marginal risk across North and Central GA still looks good
especially with instability developing and the showers and
thunderstorms becoming more numerous. These showers and
thunderstorms are associated with a strong shortwave that moved
east out of the Mississippi river valley overnight and is now
pushing across the local area. The forecast models continue to
indicate a decent amount of instability this afternoon. Current
Mesoanalysis shows surface based capes in the 1500 to 2500 J/KG
range with LIs in the -4 to -5 range across the state. This will
definitely help with developing some severe storms with the
greatest threats being strong gusty winds and hail. PWs are also
in the 1.8in to 2.0in range so looking for periods of heavy rain
as well. This shortwave will continue to push east overnight with
some slightly drier air working in by mid morning Wednesday. Will
still keep chance pops in as some embedded followup shortwaves
move through but overall, activity should be less than today.
Abundant cloud cover will keep temps in check with low to mid 80s
for the North but still getting to the 90s degree mark for Central
GA.

01

.LONG TERM /Thursday through Tuesday/...
No major changes needed for the forecast.

500mb trough will continue moving out of the CWFA Thursday night
with NW flow aloft setting up briefly. 500mb high pressure center
sets up in the GOMEX, with the CWFA on the periphery of the ridging
in a prime position to be impacted by shortwaves in the flow. The
models are hinting at some potential for a MCS on Saturday. Another
500mb trough may impact the SE states early next week.

At the surface, a weak surface boundary will slip south over the
CWFA on Thursday. Some question on how far south the boundary will
make it before pushing back north as a warm front during the weekend.
The CWFA will remain in the warm sector into next week, with a lee
trough noted in the pattern.

NListemaa

&&

.AVIATION...
18Z Update...
MVFR to VFR ceilings across the area but will see ceilings fall
mainly into the MVFR range and then IFR around daybreak. Ceilings
will lift back into the MVFR/VFR range by Wed afternoon.
SHRA/TSRA expected across the area Today, Tonight, and Wednesday.
Precip will be a bit isolated overnight so not including it in the
TAF. Winds will stay mainly out of the West to SW at 10kts or
less.

//ATL Confidence...18Z Update...
Confidence Medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  86  71  88 /  50  40  30  60
Atlanta         70  85  73  86 /  50  40  40  60
Blairsville     64  80  65  79 /  50  50  70  60
Cartersville    69  85  71  85 /  50  40  50  60
Columbus        72  89  74  91 /  50  40  30  60
Gainesville     69  84  71  84 /  50  40  50  60
Macon           71  89  73  92 /  50  40  30  60
Rome            69  86  71  85 /  50  40  60  60
Peachtree City  69  86  71  88 /  50  40  40  60
Vidalia         73  90  74  92 /  50  50  30  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....NListemaa
AVIATION...01
Hazardous weather outlook, Jun 18, 9:19 AM EST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1019 AM EDT Tue Jun 18 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1019 AM EDT Tue Jun 18 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across the area through
tonight. Isolated strong to severe thunderstorms are possible,
mainly this afternoon and evening. The main hazards will be gusty
winds, frequent lightning and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered thunderstorms can be expected on Wednesday and numerous
to occasional thunderstorms are expected on Thursday. Some storms
could be strong to severe with gusty winds, frequent lightning and
heavy rainfall.

Isolated to scattered thunderstorms can be expected Friday into
Monday, most so during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 18, 1:57 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
257 PM EDT Tue Jun 18 2019

GAZ023-025-181930-
Hall GA-Jackson GA-
257 PM EDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HALL AND
NORTHWESTERN JACKSON COUNTIES UNTIL 330 PM EDT...

At 257 PM EDT...a strong thunderstorm was over Candler, or 7 miles
south of Gainesville...moving east at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Jefferson, Braselton, Oakwood, Maysville, Pendergrass,
Gillsville, Talmo, Candler, Chestnut Mountain and Road Atlanta-Lanier
Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3433 8365 3432 8365 3429 8361 3429 8360
      3425 8357 3413 8358 3412 8382 3413 8382
      3412 8383 3426 8389 3436 8367
TIME...MOT...LOC 1857Z 252DEG 7KT 3421 8378

WIND...40MPH
Special weather statement, Jun 18, 2:08 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
308 PM EDT Tue Jun 18 2019

GAZ046-048-057-181945-
Rockdale GA-Newton GA-Henry GA-
308 PM EDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR ROCKDALE...NEWTON AND
NORTHEASTERN HENRY COUNTIES UNTIL 345 PM EDT...

At 308 PM EDT...a strong thunderstorm was near Magnet, or near
Conyers...moving east at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Conyers, Covington, Oxford, Porterdale, Georgia International Horse
Park, Magnet, Gum Creek, Almon, Milstead, Richardson Park, Kelleytown
and Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3362 8412 3362 8411 3363 8411 3376 8393
      3365 8377 3350 8383 3354 8414 3360 8415
TIME...MOT...LOC 1908Z 252DEG 7KT 3359 8406

WIND...40MPH
Special weather statement, Jun 18, 2:38 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
338 PM EDT Tue Jun 18 2019

GAZ078-089-090-182015-
Chattahoochee GA-Harris GA-Muscogee GA-
338 PM EDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHATTAHOOCHEE...SOUTHEASTERN
HARRIS AND MUSCOGEE COUNTIES UNTIL 415 PM EDT...

At 338 PM EDT...a strong thunderstorm was over Phenix Drag Strip, or
near Phenix City...moving northeast at 40 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Columbus, Hamilton, North Fort Benning, Bibb City, Upatoi, Fort
Benning/lawson Army Air Fld, Ellerslie, Laurel Hills, Green Island
Hills, Vista Terrace, Cataula, Columbus Metropolitan Airport, Rose
Hill, Eelbeck/West Fort Benning, Benning Hills, Avondale, Benning
Park, Fortson, Mulberry Grove and Saint Marys Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3277 8487 3259 8469 3256 8469 3256 8467
      3252 8469 3253 8463 3249 8464 3249 8466
      3241 8466 3228 8491 3230 8494 3233 8501
      3238 8497 3239 8499 3239 8497 3241 8498
      3243 8496 3245 8500 3252 8501 3260 8508
TIME...MOT...LOC 1938Z 243DEG 35KT 3242 8512

WIND...50MPH
Special weather statement, Jun 18, 2:42 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
342 PM EDT Tue Jun 18 2019

GAZ014>016-022-023-182015-
Hall GA-Dawson GA-Forsyth GA-White GA-Lumpkin GA-
342 PM EDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HALL...SOUTHEASTERN
DAWSON...NORTHEASTERN FORSYTH...SOUTHWESTERN WHITE AND SOUTHEASTERN
LUMPKIN COUNTIES UNTIL 415 PM EDT...

At 342 PM EDT...a strong thunderstorm was over War Hill Park, or 7
miles southeast of Dawsonville...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Dahlonega, Clermont, Dougherty, Silver City, Chestatee,
Murrayville, Auraria, Garland and War Hill Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3426 8400 3429 8413 3439 8413 3459 8388
      3453 8372 3439 8370
TIME...MOT...LOC 1942Z 235DEG 13KT 3436 8400

WIND...40MPH
Special weather statement, Jun 18, 3:15 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
415 PM EDT Tue Jun 18 2019

GAZ078>080-089>091-182045-
Chattahoochee GA-Harris GA-Taylor GA-Marion GA-Talbot GA-Muscogee GA-
415 PM EDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHATTAHOOCHEE...EASTERN HARRIS...
NORTHWESTERN TAYLOR...NORTHERN MARION...TALBOT AND MUSCOGEE COUNTIES
UNTIL 445 PM EDT...

At 415 PM EDT...a strong thunderstorm was over North Fort Benning, or
11 miles north of Cusseta...moving northeast at 15 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Columbus, Butler, Hamilton, Talbotton, Cusseta, Waverly Hall,
Woodland, Junction City, Geneva, Fort Benning/lawson Army Air Fld,
North Fort Benning, Bibb City, Upatoi, Brantley, Juniper, Cataula,
Columbus Metropolitan Airport, Oakland, Howard and Benning Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3235 8500 3238 8497 3238 8499 3239 8498
      3239 8497 3241 8498 3242 8496 3244 8497
      3245 8500 3252 8500 3283 8483 3283 8446
      3258 8416 3228 8464 3230 8493 3233 8501
TIME...MOT...LOC 2015Z 216DEG 13KT 3248 8476

WIND...50MPH
Special weather statement, Jun 18, 3:30 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
430 PM EDT Tue Jun 18 2019

GAZ053-054-056-067>069-079-182100-
Fayette GA-Upson GA-Coweta GA-Spalding GA-Meriwether GA-Talbot GA-
Pike GA-
430 PM EDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FAYETTE...
NORTHWESTERN UPSON...SOUTHEASTERN COWETA...SOUTHWESTERN SPALDING...
EASTERN MERIWETHER...NORTHEASTERN TALBOT AND PIKE COUNTIES UNTIL 500
PM EDT...

At 430 PM EDT...a strong thunderstorm was over Atwater, or near
Thomaston...moving northeast at 25 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Griffin, Thomaston, Zebulon, Manchester, Senoia, Woodbury, Brooks,
Molena, Williamson, Meansville, Haralson, Gay, Sunset Village,
Lincoln Park, Atwater, Hilltop, Hollonville, Sprewell Bluff State
Park, Rover and Sunnyside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3305 8458 3332 8457 3331 8430 3299 8426
      3276 8438 3283 8446 3283 8462
TIME...MOT...LOC 2030Z 240DEG 20KT 3297 8439

WIND...50MPH

The radar

The Atlanta radar (KFFC), 77 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Newton

When
June 18, 3:40 PM EST to 3:45 PM EST
Where
Newton County, 0.56 mi W of Melody
Measured
40 kt (46 mph) estimated gust
Property damage
$10
Reported by
911 Call Center
Coordinates
33.581, -83.780

The Newton County 911 center reported a tree limb blown down onto a power line along Highway 142 near Newton Ridge.

Thunderstorm Wind, Upson

When
June 18, 4:06 PM EST to 4:16 PM EST
Where
Upson County, 2.34 mi S of Mc Kinney to 2.33 mi SSE of Mc Kinney
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
32.886, -84.269

A report was received on social media of trees blown down and power outages along Worthy Road and Trice Cemetery Road near Smith Road.

Thunderstorm Wind, Lamar

When
June 18, 4:20 PM EST to 4:25 PM EST
Where
Lamar County, 0.17 mi WNW of Barnesville to 0.31 mi N of Barnesville
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
33.051, -84.153

The Lamar County 911 center reported a tree down along Holmes Street and Forsyth Street in Barnesville.

Thunderstorm Wind, Crawford

When
June 18, 4:25 PM EST to 4:35 PM EST
Where
Crawford County, 7.76 mi SE of Sandy Point
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.680, -83.850

The Crawford County 911 center reported a tree blown down across Highway 42 near Bryant Road.

Flash Flood, Jackson

When
June 18, 6:00 PM EST to 11:00 PM EST
Where
Jackson County, 0.51 mi WSW of Center to 2.16 mi NNW of Center
Cause
Heavy Rain
Property damage
$10,000
Reported by
Local Official
Coordinates
34.046, -83.427

New Kings Bridge Road was closed at Shankles Creek between Sawdust Trail and Tommy Barnett Road due to erosion from flood waters around the culvert. Radar estimates indicate that three to four inches of rain occurred over the area in a short period of time, resulting in excessive runoff and flash flooding of Shankles Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839703, 839708, 839710, 839711, 848409.